Tornadoes · United States · South Dakota · 2006

F0 tornado, Huron, South Dakota, August 24, 2006

This F0 tornado ran 0.1 miles across Beadle County on August 24, 2006, touching down at 7:23 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 24, 2006
Touchdown
7:23 PM CDT (00:23 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Beadle County
Touchdown point
44.330, -98.220
Lift-off point
44.330, -98.220
Record number
835

What the Weather Service recorded

A brief tornado caused crop damage. The amount of crop damage was not known.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Aug 24, 3:00 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT THU AUG 24 2006

.DISCUSSION...
WRM FNT STILL LOCATED FM HON TO N OF MWM. HVWR...NOT MUCH OCCURRING
ON THIS BNDRY WITH MAIN ACTIVITY FURTHER N ON H85 BNDRY WHERE MID
LEVE TEMPS ARE COOLER. AIRMASS APPEARS TO BE CAPPED EVEN JUST N OF
FNT. NOT SURE IF MUCH WL GO NR WARMFNT THIS EVE...BUT WL STILL KEEP
A CHC IN AS MODELS DO HINT AT A LITTLE MID LEVEL COOLING DURING EVE
NEAR THE FNT. ACRS REST OF CWA...ANY TRW THAT DOES OCCUR WL HAVE TO
BE ALONG CDFNT WHICH WL SWEEP SEWD ACRS CWA OVERNIGHT. MAIN FNT
LOCATED IN CNTRL SD WITH SFC TROF ALONG JAMES RVR VALLEY. THIS TROF
SHUD STALL AND DISSIPATE IN RESPONSE TO PRES FALLS AHEAD OF MAIN
FNT. MAIN S/W WL CONT TO MOVE EWD ACRS ND INTO NRN MN AND
CONVERGENCE WL NOT BE ALL THAT GREAT ALONG CDFNT. SO FOR NOW WL JUST
GO WITH 20% POPS ALONG CDFNT...BUT WL UP TO 30% LATER TONIGHT ACRS
NW IA AS FNT SLOWS A BIT AND SOME COOLER MIDE LEVEL AIR CATCHES UP
WITH FNT...PSBLY BREAKING CAP A LTL BETTER. IF ANY STORMS BECOME
SVR...MAINLY HAIL AND WND.

LOOKS DRY AND PLEASANT ON FRI WITH PLENTY OF SUN AND LOWER HUMIDITY.
WEAK S/W WL MOVE ACRS CNTRL PLAINS LATE FRI NITR AND SAT AND MAY
BRING A FEW RW- TO NW IA ON SAT. SHUD REMAIN PLEASANT WITH TEMPS NR
OR SLIGHTLY BLO NORM.

SUITE OF MODELS PORTEND SHORTWAVE OVER THE NORTHERN ROCKIES EJECTING
INTO THE WESTERN PLAINS OVER THE WEEKEND. MODELS PROJECT A VARIETY
OF TRAJECTORIES...WITH THE ECMWF ADVERTISING A SOUTHERN SOLUTION
TAKING THE WAVE WELL TO THE SOUTH OF THE AREA...WHILE THE GFS AND
CANADIAN CONTINUE TO KEEP THE WAVE FURTHER NORTH BRUSHING THE
SOUTHERN EDGE OF THE CWA LATE ON SUNDAY. HAVE KEPT POPS AT SLIGHT
CHANCE WITH THIS FEATURE AS LOW LEVEL MOISTURE AND ATMOSPHERIC
INSTABILITY APPEAR TO BE SEVERELY LIMITED.

CLOUD COVER IS EXPECTED TO SHIFT EAST ON MONDAY SETTING UP A VERY
BENIGN WEATHER PATTERN FOR MUCH OF THE WEEK AS AN UPPER LEVEL RIDGE
BUILDS INTO THE WESTERN PLAINS. THIS WILL RESULT IN A GRADUAL
WARMING TREND...LIGHT WINDS...AND MOSTLY CLEAR CONDITIONS. A COLD
FRONT WILL APPROACH THE WESTERN EDGE OF THE CWA LATE IN THE
WEEK...BUT HAVE NOT ADDED POPS AS FRONTAL PASSAGE LOOKS TO BE JUST
OUTSIDE OF THE SEVEN DAY PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 24, 4:20 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT THU AUG 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
420 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS ARE EXPECTED TO BE
NORTH OF INTERSTATE 90 WHERE UP TO GOLF BALL SIZE HAIL...WINDS TO
65 MPH AND  AN ISOLATED TORNADO ARE POSSIBLE. ALONG AND SOUTH OF
INTERSTATE 90...ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH HAIL
TO HALF DOLLAR SIZE AND WINDS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Aug 24, 7:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     4 NW WOLSEY             44.45N 98.53W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            FUNNEL CLOUD MOVING SOUTHEAST.

0633 PM     TORNADO          4 W WOLSEY              44.41N 98.55W
08/24/2006                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO DAMAGED POWER LINES AND HOMES BETWEEN WESSINGTON
            AND WOLSEY.

0640 PM     TORNADO          WESSINGTON              44.45N 98.70W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            MULTI VORTEX TORNADO WITH AT LEAST 3 FUNNELS CAUSING
            DAMAGE NEAR WESSINGTON.

0640 PM     TORNADO          5 W WOLSEY              44.41N 98.58W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO A QUARTER MILE WIDE WEST OF WOLSEY.

0642 PM     TORNADO          1 S WESSINGTON          44.44N 98.70W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO DAMAGE SOUTH OF WESSINGTON.

0642 PM     TORNADO          4 SE WESSINGTON         44.41N 98.64W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO OBSERVED SOUTHEAST OF WESSINGTON.

0645 PM     TORNADO          4 NW WOLSEY             44.45N 98.53W
08/24/2006                   BEADLE             SD   PUBLIC

            QUARTER MILE WIDE TORNADO NORTHWEST OF WOLSEY. REPORT
            RELAYED BY EMERGENCY MANAGER.

0650 PM     TORNADO          5 W HURON               44.36N 98.32W
08/24/2006                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO WEST OF HURON AIRPORT.

&&

WILLIAMS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 00:00Z

0.4 hours before the tornado, 65 km from the path. August 25, 2006.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1638 joules per kilogram, CIN -178, lifted condensation level 552 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 87 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-178 J/kg
Surface CAPE
1324 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.9
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Huron (HON), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 126 km away, was scanning. The volume nearest the touchdown began at 00:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of August 24, 2006

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 241:01 PM CDTF0Morton, ND0.850$40,000
August 241:55 PM CDTF2McLean, ND2.090$200,000
August 244:00 PM EDTF0Martin, FL0.330$20,000
August 243:03 PM CDTF0Kidder, ND1.040
August 244:40 PM CDTF1Sully, SD5.0600
August 245:03 PM CDTF3McPherson, SD14.03001
August 245:08 PM CDTF0Brown, MN0.5302$200,000
August 245:13 PM CDTF0Hyde, SD0.520
August 245:30 PM CDTF3Nicollet, MN33.0880137$24 million
August 245:33 PM CDTF0Hyde, SD0.520
August 246:07 PM CDTF2Hand, SD5.0300
August 246:28 PM CDTF3Hand, SD24.55002$15 million
August 247:18 PM CDTF2Beadle, SD7.0300$2.0 million
August 247:56 PM CDTF0Kingsbury, SD0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.